Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Goodland, KS

July 28, 2008Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 28, 2008, 10:07 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 10:07 PM MDT (04:07 UTC)
Expired
Jul 29, 2008, 1:24 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3188 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS73 KGLD 290724
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
124 AM MDT MON JUL 28 2008

COC017-290730-
/O.CAN.KGLD.FF.W.0023.000000T0000Z-080729T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
124 AM MDT MON JUL 28 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEYENNE COUNTY...

RAIN IS ENDING ACROSS CHEYENNE COUNTY. NO FURTHER FLOODING IS 
ANTICIPATED. 

LAT...LON 3903 10315 3903 10206 3863 10205 3861 10317

$$

MENTZER
2 follow-up statements
000 
WGUS53 KGLD 290412
FFWGLD
COC017-290700-
/O.NEW.KGLD.FF.W.0023.080729T0407Z-080729T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM MDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON...
  FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE...

* UNTIL 100 AM MDT

* AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

A LARGE AREA OF MODERATE TO HEAVY RAINFALL IS OCCURRING OVER MUCH OF 
CHEYENNE COUNTY LATE THIS EVENING AND IS EXPECTED TO PERSIST FOR 
SEVERAL MORE HOURS. RADAR AND SURFACE REPORTS INDICATE SOME AREAS 
HAVE RECEIVED OVER TWO INCHES OF RAIN IN THE PAST COUPLE HOURS...WITH 
ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES POSSIBLE IN THE 
WARNED AREA. THIS WILL RESULT IN RAPID RUNOFF AND MINOR LOW LAND 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3903 10315 3903 10206 3863 10205 3861 10317

$$

DLF
000 
WGUS73 KGLD 290551
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 PM MDT MON JUL 28 2008

COC017-290700-
/O.CON.KGLD.FF.W.0023.000000T0000Z-080729T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
1149 PM MDT MON JUL 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
CHEYENNE COUNTY...

AT 1146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN FALLING OVER THE WARNED AREA. A THUNDERSTORM PRODUCING 
FLASH FLOODING OVER THE WARNED AREA. CHEYENNE WELLS REPORTED OVER 
TWO AND A HALF INCHES OF RAIN THIS EVENING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3903 10315 3903 10206 3863 10205 3861 10317

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:56 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 5:56 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT MON JUL 28 2008

.SYNOPSIS...
130 PM MDT MON JUL 28 2008

REVIEW OF WATER VAPOR AND VISIBLE SATELLITE IMAGERY INDICATES
REMNANTS OF DOLLY CURRENTLY SITUATED OVER THE CO/KS/OK BORDER WITH
CU STARTING TO DEVELOP OVER THE CENTRAL HIGH PLAINS. A MID/UPPER
LEVEL RIDGE CONTINUES TO BUILD OVER THE DESERT SOUTHWEST WITH A
FAIRLY POTENT SHORTWAVE TROUGH MOVING EASTWARD ACROSS THE PRAIRIE
PROVINCES OF CANADA AND THE NORTHERN PLAINS. LONGWAVE TROUGH
CONTINUES TO BE SITUATED OVER THE NORTHEASTERN UNITED STATES IN
ASSOCIATION WITH AN UPPER LEVEL LOW OVER THE HUDSON BAY REGION.

FOLTZ
&&

.DISCUSSION...
130 PM MDT MON JUL 28 2008

PRIMARY FORECAST CONCERNS WILL BE TONIGHTS POPS AND HOW QUICKLY
THINGS WILL MOVE OUT TUESDAY MORNING. FOCUS THEN SHIFTS TO A WEAK
SHORTWAVE TROUGH PROGGED TO MOVE THROUGH WEDNESDAY EVENING AND MAX
TEMPS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME.

GOING FORECAST HAD A PRETTY DECENT HANDLE ON PRECIP CHANCES
TONIGHT. WHILE CONVECTION WILL BE POSSIBLE OVER THE ENTIRE CWA...BEST
SHOT FOR SIGNIFICANT PRECIP SHOULD BE CONFINED TO THE SOUTHEASTERN
HALF...GENERALLY ALONG AND SOUTHEAST OF A MCCOOK TO TRIBUNE LINE.
GIVEN PWAT VALUES IN EXCESS OF 1.5 INCHES AND SLOW STORM
MOTIONS...HEAVY RAIN WILL BE POSSIBLE. HAVE OPTED TO HOLD OFF ON
ANY FLOOD/FLASH FLOOD HIGHLIGHTS AS AERIAL COVERAGE IS STILL A BIT
IN QUESTION. HAVE GENERALLY FOLLOWED HPC GUIDANCE FOR QPF THIS
EVENING WITH A FEW TWEAKS. BULK OF PRECIP SHOULD BE OUT OF THE
AREA BY 18Z TUESDAY. WITH SUBSIDENCE AND CLEARING SKIES...TEMPS
WILL REACH THE LOWER 90S.

MODELS IN REASONABLE AGREEMENT ON SENDING A SHORTWAVE TROUGH OVER
THE TOP OF THE DESERT RIDGE BRINGING THE POTENTIAL FOR CONVECTION
BACK TO THE AREA WEDNESDAY AFTERNOON AND EVENING. HAVE GONE AHEAD
AND INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD AS A RESULT.
AS THIS DISTURBANCE QUICKLY DEPARTS THURSDAY MORNING...UPPER RIDGE
WILL EXPAND NORTHEASTWARD INTO OUR CWA. WITH H85 TEMPS IN THE LOW
TO MID 30S C AND SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE
TROUGH...THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER TO IMPEDE
AFTERNOON TEMPS FROM REACHING THE CENTURY MARK.

MID/UPPER RIDGE CONTINUES ITS STRONGHOLD ON THE CENTRAL HIGH
PLAINS FRIDAY AND SATURDAY WITH THE POTENTIAL FOR AFTERNOON TEMPS
GETTING CLOSE TO...IF NOT EXCEEDING...105 F OVER EASTERN PORTIONS
OF THE AREA. WILL SEE AFTERNOON RH VALUES AOB 15 PERCENT THURSDAY
THROUGH SUNDAY BUT IT APPEARS WINDS WILL BE GENERALLY LESS THAN 10
KTS WHICH MINIMIZES FIRE WEATHER CONCERNS TO SOME EXTENT.

BY SUNDAY AFTERNOON...WINDS START TO BECOME A BIT MORE
SOUTHEASTERLY WHICH WILL ALLOW FOR THE ADVECTION OF MOISTURE INTO
THE REGION. THIS WILL HELP HOLD TEMPS DOWN A FEW DEGREES BUT
SHOULD STILL SEE UPPER 90S TO LOW 100S. GFS IS PROGGING FROPA
SUNDAY NIGHT/MONDAY MORNING BUT HAVE OPTED TO FOLLOW THE MORE
RELIABLE ECMWF GUIDANCE WHICH MAINTAINS SOUTHERLY FLOW AND DRY
CONDITIONS THROUGH THE END OF THE FORECAST PERIOD.

FOLTZ
&&

.AVIATION...
533 PM MDT MON JUL 28 2008

FOR THE 00Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR BOTH KGLD
AND KMCK. ALTHOUGH SCATTERED THUNDERSTORMS ARE CURRENTLY
DEVELOPING AND DIMINISHING ACROSS THE ENTIRE REGION...IT IS
BECOMING INCREASINGLY EVIDENT THAT THE IMMEDIATE AREAS AROUND
KGLD AND KMCK HAVE SEEN THE LAST CHANCE OF ANY SIGNIFICANT
PRECIPITATION FADE AWAY. VCTS NEAR KGLD FOR JUST THE NEXT HOUR OR
SO. SCATTERED TO ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH
ABOUT 06Z...BUT IT LOOKS LIKE THE GREATEST CHANCES FOR THAT WILL BE
SOUTH AND EAST OF THE TAF SITES. SOME...BUT NOT ALL MODELS...ARE
SHOWING BOUNDARY LAYER MOISTURE INCREASING BETWEEN 09Z AND 15Z.
THIS MAY RESULT IN SOME AREAS OF PATCHY LIGHT FOG. I DID NOT
INCLUDED IT IN THE TAFS...BUT THE NEXT ISSUANCE AT 06Z WILL NEED
TO TAKE A CLOSER LOOK AT THAT FOR POSSIBLE MENTION OF FOG IN THE
TAFS DURING THAT TIME FRAME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 28, 10:12 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1012 AM MDT MON JUL 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1012 AM MDT MON JUL 28 2008 /1112 AM CDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE REGION AS THE REMNANTS OF WHAT WAS ONCE HURRICANE DOLLY
LIFT TO THE NORTHEAST. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...STORMS MAY MOVE SLOWLY AND MOVE OVER THE SAME AREAS
RESULTING IN LOCALLY HEAVY RAIN TOTALS ESPECIALLY FOR LOCATIONS
SOUTH OF THE INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING GENERALLY WEST OF A MCCOOK NEBRASKA TO COLBY AND LEOTI
KANSAS LINE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAIN TOTALS WOULD BE APPRECIATED.
HOWEVER...SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON/DDT

In the hours before

Special weather statement, Jul 28, 4:32 PM MDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT MON JUL 28 2008

KSZ001-NEZ079-282300-
CHEYENNE-DUNDY-
432 PM MDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKS...AND MOVING NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

DLF
Local storm report, Jul 28, 6:55 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
07/28/2008  E1.75 INCH       KIT CARSON         CO   EMERGENCY MNGR

&&

DFLOYD
Special weather statement, Jul 28, 7:33 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT MON JUL 28 2008

KSZ041-042-290200-
GREELEY-WICHITA-
733 PM MDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY
COUNTY IN WEST CENTRAL KANSAS...

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF SELKIRK...AND MOVING SOUTH AT
10 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

DLF
Local storm report, Jul 28, 7:55 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     15 S BETHUNE            39.09N 102.42W
07/28/2008  E60 MPH          KIT CARSON         CO   PUBLIC

&&

BLM
Local storm report, Jul 28, 9:07 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
07/28/2008  E1.75 INCH       KIT CARSON         CO   EMERGENCY MNGR

0740 PM     TSTM WND GST     15 S BETHUNE            39.09N 102.42W
07/28/2008  E60.00 MPH       KIT CARSON         CO   PUBLIC

&&

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:20 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 28, 6:47 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jul 28, 7:37 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 28, 7:48 PM MDTSevere Thunderstorm WarningGLDKit Carson27 min

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.